Bifurcation from Homoclinic to Periodic Solutions by an Inclination Lemma with Pointwise Estimate

  • Hans-Otto Walther
Part of the NATO ASI Series book series (volume 37)


Bifurcation from homoclinic to periodic orbits in two dimensions has been known for a long time [1,4]. L.P. Šil’nikov [8] obtained the first result for arbitrary finite dimension. His idea was to consider a point on the homoclinic trajectory as fixed point of a suitably constructed map so that continuation by the implicit function theorem yields fixed points which define periodic solutions. The difficulty involved is to show smoothness of Šil’nikov’s map. This requires a careful investigation of trajectories close to a hyperbolic equilibrium. The underlying vectorfields have to be at least C2-smooth [7].


Periodic Solution Stable Manifold Pointwise Estimate Saddle Connection Unit Eigenvector 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A.A. Andronov, C.E. Chaikin. Theory of oscillations. Princeton Univ. Press, Princeton,N.J., 1949Google Scholar
  2. [2]
    M. Blazquez. Bifurcation from a homoclinic orbit in parabolic differential equations. Preprint, Brown Univ., Providence, R.I., 1985Google Scholar
  3. [3]
    S.N. Chow, B. Deng. Homoclinic and heteroclinic bifurcation in Banach spaces. Preprint, Mich. State Univ., East Lansing, Mi., 1986Google Scholar
  4. [4]
    S.N. Chow, J.K. Hale. Methods of bifurcation theory. Springer, New York et al., 1982Google Scholar
  5. [5]
    J.K. Hale, X.B. Lin. Symbolic dynamics and nonlinear semi-flows. Preprint LCDS 84–8, Brown Univ., Providence, R.I., 1 984Google Scholar
  6. [6]
    D. Henry. Invariant manifolds. Notes, Math. Inst., Univ. of Sao Paulo, 1983Google Scholar
  7. [7]
    E. Reyzl. Diplomarbeit. Math. Inst., Univ. München, 1986Google Scholar
  8. [8]
    L.P. Sil’nikov. On the generation of periodic motion from trajectories doubly asymptotic to an equilibrium state of saddle type. Mat. Sb. 77 (119), 1968; Engl. transi. in: Math. USSR–Sbornik 6 (1968), 427–438Google Scholar
  9. [9]
    H.O. Walther. Bifurcation from a heteroclinic solution in differential delay equations. Trans. AMS 290 (1985), 213–233MathSciNetMATHCrossRefGoogle Scholar
  10. [10]
    H.O. Walther. Inclination lemmas with dominated convergence. Research report 85–03, Sem. f. Angew. Math., ETH Zürich, 1985 (submitted)Google Scholar
  11. [11]
    H.O. Walther. Bifurcation from a saddle connection in functional differential equations: An approach with inclination lemmas. Preprint, Math. Inst., Univ. München, 1986 (submitted)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1987

Authors and Affiliations

  • Hans-Otto Walther
    • 1
  1. 1.Mathematisches InstitutUniversität MünchenMünchen 2Germany

Personalised recommendations